Mississippi, 2003

Tornadoes and Flash Flooding in Mississippi, April 24 to 25, 2003

April 24 to 25, 2003 · NWS JAN · 56 events in 25 counties and zones

32 hail, 12 flash flood, 6 thunderstorm wind, 4 tornado, 2 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$54 million
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 24, 5:59 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 24, 5:59 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
659 AM CDT THU APR 24 2003

ILL BE SENDING OUT A QUICK UPDATE TO INCLUDE MENTIONING OF SEVERE
THUNDERSTORM WATCH NUMBER 154.  NO OTHER CHANGES ARE EXPECTED AT
THIS TIME.

BUTTS

---------- PREVIOUS DISCUSSION ----------
430 AM CDT THU APR 24 2003

FORECAST CHALLENGES THIS PACKAGE:
SEVERE WEATHER/FLOODING POTENTIAL THROUGH FRIDAY

A VERY ACTIVE WEATHER PATTERN IS SETTING UP ACROSS THE FORECAST AREA
OVER THE NEXT 24 HOURS OR SO.  THE LATEST SURFACE ANALYSIS HAS AN
AREA OF SURFACE LOW PRESSURE BETWEEN GOODLAND AND DODGE CITY
KANSAS.  A WARM FRONT WAS LOCATED OVER OUR NECK OF THE WOODS FROM
ABOUT TEXARKANA...SOUTHEAST TO ABOUT BROOKHAVEN...THEN TO NEAR THE
CITY OF MOBILE.  THE FINAL RESTING PLACE FOR THIS FRONT IS EXPECTED
TO PLAY A ROLE IN SEVERE WEATHER DEVELOPMENT.

AS EXPECTED...ROUND 1 HAS MOVED ALONG THE FRONTAL BOUNDARY.  AREA
RADARS SHOWS A NARROW LINE OF SHOWERS AND THUNDERSTORMS ALONG THE
MISSISSIPPI RIVER...AS WELL AS OVER SOUTHWEST ARKANSAS/NORTHWEST
LOUISIANA.  PEEKING UPSTREAM...ROUND 2 HAS ALREADY BEGUN OVER
SOUTH-CENTRAL KANSAS AND NORTHWEST OKLAHOMA.  WELL DEAL WITH THIS
ONE TODAY.

LOCATED BETWEEN THE POLAR AND SUBTROPICAL BRANCHES OF THE JET
STREAM...KINEMATIC FIELDS ARE EXPECTED TO INCREASE OVER THE FORECAST
AREA THROUGH THE DAY.  A 30 TO 50 KNOT LOW LEVEL JET WILL CONTINUE
TO PUMP MOISTURE INTO THE REGION...PUSHING 850 MB THETA-E VALUES
WELL ABOVE 325K.  STEEPENED LAPSE RATES ARE EXPECTED TO BE IN
PLACE...ESPECIALLY OVER OUR NORTHERN COUNTIES...AS MY ANALYSIS OF
THE MODEL FIELDS SHOW SEVERAL THERMAL TROUGHS MOVING THROUGH THE
MID-TROPOSPHERE.  FORCING WILL BE PROVIDED BY THE APPROACH OF A
SERIES OF STRONG UPPER-ATMOSPHERIC DISTURBANCES...THE WARM
FRONT...AND APPROACH OF A DRYLINE-ISH FEATURE.

GHCC MM5 DATA SHOWS FORECAST CAPE VALUES BETWEEN 1000 AND 3000
JOULES/KG (DEPENDING ON YOUR LOCATION) TODAY.  IN ADDITION...MODEL
FORECAST 0 TO 1 KM STORM-RELATIVE HELICITY VALUES ARE ABOUT 100...
LFC HEIGHTS ARE LOWERING (ESPECIALLY OVER NORTHERN AREAS)...AND A
MID-LEVEL DRY PUNCH WILL WORK ITS WAY INTO AREA BY AFTERNOON.  THIS
MORNINGS CONVECTION IS EXPECTED TO ACCOMPLISH TWO THINGS OVER THE
AREA.  ONE...ITLL REINFORCE THE WARM FRONT (OR...IT WONT ALLOW IT
TO MOVE OUTTA HERE QUICKLY).  AND TWO...ITS OUTFLOW BOUNDARIES WILL
PROVIDE ADDITIONAL INITIATION POINTS FOR CONVECTION.  POINT OF THE
STORY...SEVERE WEATHER APPEARS TO BE A POSSIBILITY OVER THE ENTIRE
AREA TODAY.

PUTTING ALL THIS TOGETHER ON A LOCAL SEVERE WEATHER COMPOSITE CHART
THIS MORNING...I FIND THE GREATEST RISK OF SEVERE WEATHER BETWEEN
700 AM AND MIDNIGHT WILL BE GENERALLY ALONG AND NORTH OF INTERSTATE
20.  ESPECIALLY IN THIS AREA...THE POSSIBILITY OF TORNADOES CANNOT
BE RULED OUT.

OTHER THAN THE SEVERE WEATHER RISK...GIVEN THE AMOUNT OF MOISTURE
RETURN...PARTS OF THE AREA COULD SEE HEAVY RAINFALL AND FLOODING.
AVERAGE RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES...WITH ISOLATED
AMOUNTS UP TO 6 INCHES MAY BE SEEN THROUGH TOMORROW MORNING.  THE
CURRENT FLASH FLOOD WATCH AREA LOOKS TO BE IN FINE SHAPE...AND WILL
NOT TWEAK.

AFTER TODAY/TONIGHTS CONVECTION...WE BEGIN DRYING OUT AS THE ENTIRE
STORM SYSTEM MOVES THROUGH THE AREA.  HOWEVER...IT LOOKS LIKE THERE
MAY BE ENOUGH SHALLOW MOISTURE TO COMBINE WITH LINGERING OUTFLOW
BOUNDARIES...PLENTY OF INSTABILITY...AND THE COLD FRONT...TO ALLOW
MORE STORMS TO DEVELOP BY AFTERNOON.  GIVEN THE AMOUNT OF
INSTABILITY...ISOLATED SEVERE STORMS COULD BE SEEN AGAIN.  ANY OF
THESE STORMS SHOULD DIMINISH FRIDAY NIGHT WITH WEAKENING INSTABILITY
AND THE DYNAMICAL SUPPORT MOVING AWAY FROM THE AREA.

DRY CONDITIONS SHOULD RETURN BY SATURDAY...AS RIDGING AGAIN TAKES
CONTROL OF WEATHER CONDITIONS IN OUR AREA.

NO CHANGES WERE MADE TO THE EXTENDED FORECAST.

GRIDS ARE OUT.  NUMBERS ARE BELOW.

FCSTID =   10
JAN   77  63  80  53 /  80  90  90  20
MEI   77  62  80  53 /  80  90  90  30

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026.
MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074.

BUTTS
Hazardous weather outlook, Apr 24, 5:59 AM CST, 5 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
659 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. THE BEST
CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM WINNSBORO
LOUISIANA TO JACKSON MISSISSIPPI TO MERIDIAN. ISOLATED SEVERE
STORMS ARE POSSIBLE SOUTH OF THIS LINE. THE PRIMARY SEVERE
WEATHER RISK THROUGH THURSDAY NIGHT WILL BE LARGE HAIL. DAMAGING
WIND GUSTS AND TORNADO DEVELOPMENT ARE ALSO POSSIBLE. THE
LIKELIHOOD OF SEVERE STORM DEVELOPMENT WILL BE HIGHEST FROM THIS
AFTERNOON THROUGH MIDNIGHT TONIGHT.

DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM
FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY.
WEATHER  DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL
INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER
JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO
PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION
OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER
FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM
DEVELOPMENT TODAY AND TONIGHT...ESPECIALLY FROM THIS AFTERNOON
THROUGH MIDNIGHT.

...FLOODING...
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST
LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND
TONIGHT. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA
AND SECTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY
SOUTH OF A LINE FROM DELHI LOUISIANA TO YAZOO CITY MISSISSIPPI TO
DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO POSSIBLE OVER SOUTHEAST
ARKANSAS AND NORTH MISSISSIPPI...WHERE PONDING WATER MAY OCCUR ON
ROADWAYS AND IN LOW LYING AREAS.

DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM
FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY.
MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS
AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED
FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS
DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING
ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE
POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON
AND EVENING OVER CENTRAL AND EAST SECTIONS OF
MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF A LINE
FROM HAZLEHURST TO QUITMAN.

THE WEATHER SYSTEM RESPONSIBLE FOR SEVERE STORM DEVELOPMENT TODAY
AND TONIGHT WILL FINALLY MOVE EAST OF MISSISSIPPI FRIDAY NIGHT.
UNTIL THE SYSTEM PASSES...THE AIR MASS OVER THE REGION WILL
REMAIN HUMID AND UNSTABLE...PARTICULARLY OVER EASTERN SECTIONS OF
MISSISSIPPI. THE CHANCE OF SEVERE STORM DEVELOPMENT WILL CONTINUE
DURING THE AFTERNOON AND EVENING FOR AREAS EAST OF INTERSTATE 55
AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN.

SEVERE WEATHER POTENTIAL WILL END FROM THE WEST FRIDAY EVENING AS
THE COLD FRONT FINALLY DRAGS EAST OF THE AREA.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 24, 9:24 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    FERRIDAY                  LA   0.75 INCH HAIL
04/24/03   CONCORDIA                      REPORTED BY POLICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 hail, 12 flash flood, 6 thunderstorm wind, 4 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Hinds

When
April 24, 11:10 AM CST to 11:12 AM CST
Where
Hinds County, Raymond
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -90.433

Penny sized hail covered the ground in and around Raymond.

Hail, Hinds

When
April 24, 11:10 AM CST
Where
Hinds County, 4 mi SE of Jackson
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.300, -90.117

Hail, Hinds

When
April 24, 11:56 AM CST
Where
Hinds County, Jackson
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.333, -90.167

Thunderstorm Wind, Clarke

When
April 24, 12:20 PM CST
Where
Clarke County, Pachuta
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.033, -88.883

Hail, Clarke

When
April 24, 12:20 PM CST
Where
Clarke County, Quitman
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.050, -88.733

Hail, Jefferson Davis

When
April 24, 12:39 PM CST
Where
Jefferson Davis County, 2 mi S of Bassfield
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.467, -89.750

Hail, Marion

When
April 24, 12:39 PM CST
Where
Marion County, 1 mi N of Goss
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.367, -89.900

Thunderstorm Wind, Marion

When
April 24, 12:42 PM CST
Where
Marion County, White Bluff
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.367, -89.983

A few trees were blown down.

Hail, Hinds

When
April 24, 1:02 PM CST
Where
Hinds County, Jackson
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.333, -90.167

Hail, Rankin

When
April 24, 1:08 PM CST
Where
Rankin County, Brandon
Measured
0.75 in hail
Property damage
$1,000
Reported by
PARK/FOREST SERVICE
Coordinates
32.267, -89.983

Hail, Madison

When
April 24, 1:15 PM CST
Where
Madison County, Farmhaven
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.683, -89.750

Hail, Washington

When
April 24, 1:52 PM CST
Where
Washington County, Greenville
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -91.050

Hail, Leake

When
April 24, 2:00 PM CST
Where
Leake County, Lena
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.600, -89.550

Hail, Covington

When
April 24, 2:00 PM CST
Where
Covington County, Hot Coffee
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.733, -89.450

Hail, Lauderdale

When
April 24, 2:07 PM CST
Where
Lauderdale County, Collinsville
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.500, -88.850

Hail, Neshoba

When
April 24, 2:15 PM CST
Where
Neshoba County, Philadelphia
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -89.117

Hail, Kemper

When
April 24, 2:30 PM CST
Where
Kemper County, 2 mi W of Cleveland
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -88.867

Funnel Cloud, Jones

When
April 24, 2:37 PM CST
Where
Jones County, Laurel
Reported by
EMERGENCY MANAGER
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Flash Flood, Madison

When
April 24, 3:00 PM CST to 4:30 PM CST
Where
Madison County, Countywide
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Heavy rains caused several creeks and streams to flood.

Flash Flood, Leake

When
April 24, 3:05 PM CST to 4:30 PM CST
Where
Leake County, 2 mi N of Thomastown
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
32.754, -89.524 (the zone’s center; the record gives no point)

Heavy rains caused a few streets to flood.

Hail, Clarke

When
April 24, 3:15 PM CST
Where
Clarke County, Shubuta
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -88.700

Thunderstorm Wind, Leake

When
April 24, 3:15 PM CST
Where
Leake County, 2 mi N of Carthage
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -89.533

A few trees were blown down.

Hail, Lamar

When
April 24, 3:17 PM CST
Where
Lamar County, Oak Grove
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.283, -89.417

Thunderstorm Wind, Lamar

When
April 24, 3:17 PM CST
Where
Lamar County, Oak Grove
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.283, -89.417

A few trees blown down.

Hail, Neshoba

When
April 24, 3:41 PM CST
Where
Neshoba County, 1 mi N of Philadelphia
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.783, -89.117

Flash Flood, Neshoba

When
April 24, 4:00 PM CST to April 25, 1:00 AM CST
Where
Neshoba County, Countywide
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

Several rounds of thunderstorms and continuing heavy rain caused numerous streets to flood across the county.

Hail, Lamar

When
April 24, 4:10 PM CST
Where
Lamar County, Lumberton
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.000, -89.450

Hail, Neshoba

When
April 24, 4:15 PM CST
Where
Neshoba County, Philadelphia
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -89.117

Thunderstorm Wind, Neshoba

When
April 24, 4:15 PM CST
Where
Neshoba County, Neshoba
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.617, -89.150

A few trees were blown down.

Tornado, Hinds

When
April 24, 4:40 PM CST to 4:42 PM CST
Where
Hinds County, Clinton
Rating
F0
Path length
1 mi
Path width
30 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
32.333, -90.333

A brief tornado touched down in Clinton and damaged a porch to a house, caused some shingle damage on a few homes and downed a few trees.

Hail, Sharkey

When
April 24, 4:40 PM CST
Where
Sharkey County, Anguilla
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.967, -90.817

Hail, Noxubee

When
April 24, 4:50 PM CST
Where
Noxubee County, Macon
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.117, -88.400

Hail, Winston

When
April 24, 5:00 PM CST
Where
Winston County, Fearns Spgs
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.017, -88.850

Hail, Neshoba

When
April 24, 5:30 PM CST
Where
Neshoba County, Philadelphia
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -89.117

Hail, Hinds

When
April 24, 5:41 PM CST
Where
Hinds County, Jackson
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.333, -90.167

Hail, Attala

When
April 24, 6:14 PM CST
Where
Attala County, Kosciusko
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.050, -89.583

Flash Flood, Newton

When
April 24, 7:00 PM CST to April 25, 1:00 AM CST
Where
Newton County, Countywide
Property damage
$300,000
Reported by
BROADCAST MEDIA
Coordinates
32.400, -89.119 (the zone’s center; the record gives no point)

Several rounds of thunderstorms and continued heavy rain cause several roads to flood across Newton county. Several roads were washed out along with a few bridges.

Flash Flood, Scott

When
April 24, 7:00 PM CST to April 25, 1:00 AM CST
Where
Scott County, Countywide
Property damage
$300,000
Reported by
BROADCAST MEDIA
Coordinates
32.406, -89.538 (the zone’s center; the record gives no point)

Several rounds of thunderstorms and continued heavy rain cause several roads and streets to flood across Scott county.

Flash Flood, Lauderdale

When
April 24, 7:00 PM CST to April 25, 1:00 AM CST
Where
Lauderdale County, Meridian
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Several rounds of thunderstorms and continued heavy rain caused significant flooding in Meridian. Several roads were covered with one to two feet of water. Many creeks were well out of their banks with a few buildings having water in them. Several roads and bridges were damaged. The high water caused portions of roads to be washed out.

Flash Flood, Leake

When
April 24, 7:00 PM CST to April 25, 1:00 AM CST
Where
Leake County, Countywide
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
32.754, -89.524 (the zone’s center; the record gives no point)

Heavy rains, from several rounds of thunderstorms, caused several roads across Leake county to be flooded. A few roads were washed out due to the high water.

Flash Flood, Madison

When
April 24, 7:00 PM CST to April 25, 1:00 AM CST
Where
Madison County, Countywide
Property damage
$200,000
Reported by
BROADCAST MEDIA
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Heavy rains, from several rounds of thunderstorms, caused several roads across the Madison county to be covered with water.

Hail, Lauderdale

When
April 24, 7:12 PM CST
Where
Lauderdale County, Marion
Measured
1.75 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.417, -88.650

Hail, Jasper

When
April 24, 7:35 PM CST
Where
Jasper County, 5 mi S of Stringer
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.800, -89.267

Hail, Lincoln

When
April 24, 7:40 PM CST
Where
Lincoln County, Brookhaven
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -90.450

Tornado, Leake

When
April 24, 7:47 PM CST to 7:48 PM CST
Where
Leake County, 1 mi W of Ofahoma
Rating
F0
Path length
0.3 mi
Path width
25 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
32.700, -89.717

This weak tornado downed several trees near the intersection of the Natchez Trace and highway 16.

Flash Flood, Noxubee

When
April 24, 8:00 PM CST to April 25, 1:00 AM CST
Where
Noxubee County, Macon
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
33.110, -88.570 (the zone’s center; the record gives no point)

Several rounds of thunderstorms produce heavy rain that flooded a few roads. Those roads had to be closed due to water covering them.

Flash Flood, Kemper

When
April 24, 8:00 PM CST to April 25, 1:00 AM CST
Where
Kemper County, Countywide
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
32.755, -88.641 (the zone’s center; the record gives no point)

Heavy rain caused several roads across Kemper county to be closed.

Hail, Leake

When
April 24, 8:25 PM CST
Where
Leake County, 10 mi SW of Carthage
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.633, -89.650

Flash Flood, Hinds

When
April 24, 8:45 PM CST to April 25, 1:00 AM CST
Where
Hinds County, Jackson
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Heavy rain caused some cars to be flooded around the coliseum. In addition to the flooded cars, a bridge was washed out in the county.

Tornado, Rankin

When
April 24, 8:53 PM CST to 9:12 PM CST
Where
Rankin County, 2 mi SW of Brandon
Rating
F3
Path length
12 mi
Path width
600 yd
Injuries
6 direct, 0 indirect
Property damage
$50 million
Reported by
NWS STORM SURVEY
Coordinates
32.250, -90.000

This strong tornado moved directly through downtown Brandon damaging or destroying several businesses, one school and dozens of homes. In addition to structural damage, hundreds of trees were snapped or uprooted as the tornado move to the NE.

Flash Flood, Rankin

When
April 24, 9:30 PM CST to April 25, 1:00 AM CST
Where
Rankin County, Countywide
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Heavy rains, from several rounds of thunderstorms, cause several roads and streets to flood.

Tornado, Kemper

When
April 24, 9:40 PM CST to 9:48 PM CST
Where
Kemper County, 9 mi S of De Kalb
Rating
F1
Path length
6 mi
Path width
50 yd
Property damage
$70,000
Reported by
NWS STORM SURVEY
Coordinates
32.633, -88.650

This tornado touched down and snapped or uprooted a few hundred trees as it moved E across central Kemper county.

Thunderstorm Wind, Smith

When
April 24, 9:45 PM CST
Where
Smith County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.017, -89.533

A few trees were blown down.

Hail, Washington

When
April 24, 10:10 PM CST
Where
Washington County, 3 mi E of Greenville
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -91.000

Hail, Issaquena

When
April 24, 10:58 PM CST
Where
Issaquena County, 3 mi S of Grace
Measured
1.75 in hail
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
32.950, -90.950

Funnel Cloud, Humphreys

When
April 24, 11:01 PM CST
Where
Humphreys County, Belzoni
Reported by
LAW ENFORCEMENT
Coordinates
33.129, -90.527 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349935, 5349939, 5349940, 5349941, 5349942, 5349944, 5349945, 5349946, 5349947, 5349936, 5349948, 5349949, 5349950, 5349951, 5349952, 5349953, 5349954, 5349955, 5349956, 5349957, 5349943, 5349958, 5349959, 5349960, 5350035, 5350036, 5350038, 5350039, 5350040, 5350041, 5350042, 5350154, 5350043, 5350037, 5349937, 5350044, 5350052, 5350053, 5350054, 5350055, and more.